Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 164, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 30, 2014, 10:44 AM CDT for Ida County, Iowa. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2014, 10:44 AM CDT (15:44 UTC)
- Expired
- Jun 30, 2014, 10:57 AM CDT
- In force
- 13 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ida County, IA
The radar
The Omaha radar (KOAX), 134 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 4:06 AM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4563 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 12.1
The text
As transmitted, in the capitals the NWS used until 2016.
992
WUUS53 KFSD 301544
SVRFSD
IAC093-301615-
/O.NEW.KFSD.SV.W.0164.140630T1544Z-140630T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1044 AM CDT MON JUN 30 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN IDA COUNTY IN WEST CENTRAL IOWA...
* UNTIL 1115 AM CDT
* AT 1038 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
IDA GROVE...AND MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ARTHUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4239 9563 4244 9532 4234 9531 4221 9531
4220 9533 4221 9565
TIME...MOT...LOC 1544Z 259DEG 40KT 4224 9540
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
973
WWUS53 KFSD 301557
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1057 AM CDT MON JUN 30 2014
IAC093-301607-
/O.CAN.KFSD.SV.W.0164.000000T0000Z-140630T1615Z/
IDA IA-
1057 AM CDT MON JUN 30 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN IDA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER AN ADDITIONAL SEVERE THUNDERSTORM WILL APPROACH THE
AREA BETWEEN 1100 AM AND 1200 PM CDT. THIS SECOND THUNDERSTORM WILL
BE CAPABLE OF PRODUCING DAMAGING WINDS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SIOUX FALLS.
LAT...LON 4239 9563 4244 9532 4234 9531 4221 9531
4220 9533 4221 9565
TIME...MOT...LOC 1557Z 259DEG 40KT 4227 9521
$$
DUXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:15 AM CDT, 29 minutes earlier.
Area forecast discussion, Jun 30, 10:15 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT MON JUN 30 2014
.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY)
ISSUED AT 1004 AM CDT MON JUN 30 2014
FORECAST CONTINUES TO GO AS EXPECTED WITH STORMS CONTINUING TO
FIRE AHEAD OF WAVE PASSING THROUGH NEBRASKA. PLENTY OF INSTABILITY
FOR STORMS TO TAP INTO, BUT FREZZING LEVELS PRETTY HIGH FOR LARGE
HAIL. STILL EXPECT ISOLATED SEVERE STORMS YET THIS MORNING WITH
THE POSSIBILITY OF QUARTER OR SLIGHTLY LARGER HAIL AND/OR STRONG
WINDS. WILL CONTINUE WITH FLASH FLOOD WATCH DUE TO STORMS MOVING
ACROSS SAME AREA. WITH FRONT PASSING THROUGH NORTHERN PART OF
FORECAST AREA AND EXPECTING IT TO CONTINUE TO SLIDE SOUTHEAST...
CHANCES FOR STORMS SHOULD DECREASE ACROSS THE AREA THIS AFTERNOON.
MAIN ACTIVITY MID AFTERNOON SHOULD BE SOUTH AND SOUTHEAST OF OUR
FORECAST AREA. WINDS WILL BE RATHER STRONG BEHIND THE FRONT BUT
EXPECT THEM TO STAY BELOW ADVISORY CRITERIA.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 402 AM CDT MON JUN 30 2014
VERY COOL AIR MASS WRAPS SOUTH INTO THE AREA ON TUESDAY AND WITH THE
COLD CORE ALOFT...UPPED POPS JUST A TOUCH AS SCATTERED SHOWERS SEEM
PRETTY LIKELY ONCE TEMPERATURES CLIMB TO AROUND 70 OR SO...AT LEAST
IN AREAS THAT CAN CLIMB THAT HIGH. ONLY LOOKING AT HIGHS OF ABOUT 65
TO 70 NORTH OF INTERSTATE 90 AND 70 TO 75 TO THE SOUTH. RAINFALL
AMOUNTS WILL NOT BE HIGH BUT A COUPLE OF TENTHS NOT OUT OF THE
QUESTION IN A FEW LOCATIONS.
EXPECT SHOWERS TO FOLLOW DIURNAL TRENDS FOR THE MOST PART SO
COVERAGE WILL DROP OFF QUICKLY AROUND SUNSET. WITH SOME CLEARING
SKIES AND A DRY AIR MASS LOWS IN THE UPPER 40S TO LOWER 50S SEEMS
PRETTY LIKELY.
THE COLD TROUGH STILL OVERHEAD ON WEDNESDAY AND SOME ISOLATED
SHOWERS LIKELY IN THE EASTERN CWA. CLOUDS WILL GRADUALLY DECREASE
THROUGH THE DAY SO THE WESTERN CWA IS LIKELY TO WARM UP A BIT AND
REACH THE 75 TO 80 DEGREE RANGE. THE EASTERN CWA MAY AGAIN STRUGGLE
TO REACH 70 DEGREES UNDER CLOUDS AND COOLER TEMPERATURES ALOFT.
IN THE OUTER PERIODS...THURSDAY THROUGH SUNDAY...RIDGING ALOFT WILL
SLOWLY SPREAD ACROSS THE AREA SO LOOKING LIKE DECREASED CHANCES FOR
RAINFALL AND WARMING TEMPERATURES. AGREEMENT AMONGST THE MODELS IS
DECENT BUT NOT GREAT.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 654 AM CDT MON JUN 30 2014
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND DRIFT EASTWARD
MAINLY SOUTH OF I90 THROUGH THE MORNING...WITH BRIEF MVFR
VISIBILITIES AND CEILINGS. THIS SHOULD CLEAR KSUX AREA BY 17Z-
18Z. OTHERWISE...SURFACE WIND GUSTS WILL REACH 25 TO 30 KNOTS BY
16Z-17Z AND CONTINUE THROUGH 01-02Z AROUND KHON. PRETTY LARGE
MASS OF MVFR STRATUS LOOMING NEAR THE INTERNATIONAL BORDER...BUT
WILL TAKE UNTIL WELL INTO THE NIGHT FOR TRAJECTORY TO BRING
SOUTHWARD INTO THE I 90 CORRIDOR IN RAGGEDY FORM.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...FLASH FLOOD WATCH UNTIL 3 PM CDT THIS AFTERNOON FOR IAZ021-022-
031-032.
NE...FLASH FLOOD WATCH UNTIL 3 PM CDT THIS AFTERNOON FOR NEZ014.
&&
SHORT TERM...HEITKAMP
LONG TERM...08
AVIATION...CHAPMANHazardous weather outlook, Jun 30, 3:50 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 AM CDT MON JUN 30 2014 IAZ014-020>022-031-032-NEZ013-014-SDZ071-010900- CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA- UNION- 350 AM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF TENNIS BALLS AND WIND GUSTS TO 75 MPH WILL BE POSSIBLE...ESPECIALLY THIS MORNING. ALONG WITH THE THREAT FOR SEVERE WEATHER WILL BE HEAVY RAIN WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE WHICH COULD CAUSE AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS MORNING. IAZ001>003-012-013-MNZ089-090-098-SDZ050-061>070-010900- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-NOBLES-JACKSON-ROCK-GREGORY- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN- BON HOMME-YANKTON-CLAY- 350 AM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS MORNING BUT THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THE STRONGEST STORMS ARE EXPECTED TO BE ACROSS PARTS OF NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MNZ071-072-080-081-097-SDZ038>040-052>060-010900- LINCOLN-LYON-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY- BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON- HANSON- 350 AM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jun 30, 7:53 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 AM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HAIL 3 ESE SIOUX CITY 42.48N 96.35W
06/30/2014 E0.75 INCH WOODBURY IA LAW ENFORCEMENT
&&
JCHAPMANLocal storm report, Jun 30, 10:29 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 AM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM TSTM WND GST WAKEFIELD 42.27N 96.87W
06/30/2014 E0 MPH DIXON NE CO-OP OBSERVER
65 MPH WIND GUST DOWNED LARGE TREE LIMBS.
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 12:58 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 47 min |
| Jun 30, 1:31 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 44 min |
| Jun 30, 3:30 AM CDT | Flash Flood Watch | FSD | Buena Vista, Cherokee, Ida, Woodbury | 11 hr |
| Jun 30, 4:50 AM CDT | River Flood Warning | FSD | Sioux | 36 hr |
| Jun 30, 5:08 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 37 min |
| Jun 30, 5:45 AM CDT | River Flood Warning | FSD | Cherokee | 36 hr |
| Jun 30, 9:55 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 50 min |
| Jun 30, 10:32 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 43 min |
| Jun 30, 11:09 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Woodbury | 36 min |
| Jun 30, 11:50 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.